Ohio, 2010

Winter Storm in Ohio, February 5 to 6, 2010

February 5 to 6, 2010 · NWS IWX · 2 events in 2 counties and zones

Light to moderate snow and strong winds resulted in low visibilities and drifting snow February 5th into early February 6th, as a rapidly intensifying area of low pressure tracked eastward through the lower Ohio Valley. Snowfall totals generally ranged between 4 and 8 inches, with drifts as high as 3 to 4 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Light to moderate snow and strong winds resulted in low visibilities and drifting snow February 5th into early February 6th, as a rapidly intensifying area of low pressure tracked eastward through the lower Ohio Valley. Snowfall totals generally ranged between 4 and 8 inches, with drifts as high as 3 to 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 5, 12:35 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 5, 12:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EST FRI FEB 5 2010

.AVIATION /18Z TAFS/...

KIWX RADAR CONTINUES TO SHOW PRECIP MAKING SLOW BUT STEADY PROGRESS
NORTHWARD INTO THE AREA...ANTICIPATE -SN AT KFWA BY BEGINNING OF TAF
PERIOD BUT LAPS SOUNDING STILL SHOWING SOME LOW LEVEL DRY AIR TO
OVERCOME UP BY KSBN BEFORE COLUMN COMPLETELY SATURATES AND EVEN THEN
NORTHWARD EXTENT OF PRECIP SHIELD STILL IN SOME DOUBT SO WILL BEGIN
WITH TEMPO GROUP AT KSBN BEFORE INTRODUCING MVFR -SN THIS EVENING
ONCE BETTER UPPER LEVEL FORCING ARRIVES. MEANWHILE STILL EXPECTING
IFR WITH POTENTIAL FOR LIFR CONDITIONS AT KFWA OVERNIGHT AS UPPER
LOW MOVES ACROSS OHIO RIVER VALLEY PROVIDING GOOD FORCING FOR
MODERATE SNOW. GRADIENT STRENGTHENS WITH TIME AS WELL BRINGING
EASTERLY FLOW OF 15G25 AND 20G30 AT SBN AND FWA RESPECTIVELY. THIS
WILL FURTHER AID IN REDUCE VSBYS AT FWA AS BLOWING SNOW WILL COME
INTO PLAY AS WELL OVERNIGHT.

&&

.UPDATE...

QUICK UPDATE THIS MORNING TO ADD SLEET AND FREEZING RAIN INTO THE
FCST FIRST HALF OF TODAY AS MORNING TAMDAR SOUNDINGS IN/NEAR CWA
INDICATE LIKELY MELTING OF SNOWFLAKES IN 3KFT+ WARM NOSE AT
ONSET OF PRECIP. CURRENT/RECENT SFC OBS OVER CENTRAL IL/CENTRAL IN
SUPPORT THIS LOGIC WITH SEVERAL UP/FZRA REPORTS SEEN PAST FEW
HRS. EXPECT ANY SLEET/FZRA TO BE SHORT LIVED AS SATURATION OF LOW
LVL DRY WEDGE WILL ALLOW TEMPS TO QUICKLY WET BULB DOWN BELOW 0C
THROUGH THE COLUMN PROVIDING ALL SNOW THIS AFTERNOON AND LEFT
POP/WX GRIDS UNTOUCHED AFTER 20Z. UPDATED ZONES/GRIDS ARE OUT.

&&

PREV DISCUSSION... /ISSUED 516 AM EST FRI FEB 5 2010/

SHORT TERM...
TODAY THROUGH SATURDAY NIGHT...
AN UPPER LEVEL SYSTEM WAS MOVING ACROSS CENTRAL KS...WITH A SFC
LOW DEVELOPING WELL TO THE SOUTHEAST ALONG THE GULF COAST. WARM
AIR ADVECTION WAS INCREASING ALONG AND SOUTH OF THE OHIO VALLEY
AND WAS REFLECTED IN SFC PRESSURE FALLS OVER 4 MB IN 3 HRS WELL
NORTH OF THE GULF COAST SFC LOW. THE LEFT EXIT REGION OF THE JET
COMBINED WITH THE SURGE OF UPPER LEVEL MOISTURE SHOULD PROVIDE THE
SETTING FOR ACCUMULATING SNOW. FAVOR THE SRF ENSEMBLE THIS
PACKAGE. THE SRF DEVELOPS A SFC LOW UNDER 1000 MB OVER EASTERN KY
TONIGHT AND HAS A SIGNIFICANT TROWAL REFLECTED AT 700 MB FROM WV
INTO WESTERN INDIANA. GIVEN ALL OF THESE FACTORS... HAVE RAISED
SNOW AMOUNTS OVER SOUTHERN AREAS TO 5 TO 7 INCHES. A CAVEAT LATE
TODAY IS HOW MUCH SNOW WILL ACCUMULATE WITH TEMPS A LITTLE ABOVE
FREEZING. THE MAIN TRAVEL ISSUES WILL COME TONIGHT AS WINDS AND
SNOW INCREASE...AND AS TEMPS FALL BELOW FREEZING. HAVE EXTENDED
THE WINTER WEATHER ADVISORY A LITTLE FARTHER NORTH GIVEN THE
LIKELIHOOD OF 3 TO 5 INCHES OF SNOW COUPLED WITH BLOWING AND
DRIFTING SNOW. HAVE FOLLOWED THE GENERAL MODEL TREND OF A SLIGHTLY
SLOWER SOLUTION...WITH PRECIPITATION STARTING A LITTLE LATER THAN
EARLIER RUNS INDICATED. THERE WILL PROBABLY BE A RATHER TIGHT
GRADIENT FROM SOUTHEAST TO NORTHWEST...SO HAVE MADE SOME
ADJUSTMENTS TO THE GRIDS IN THIS REGARD ACCORDINGLY.

LONG TERM /SUNDAY THROUGH THURSDAY/...

.ANOTHER SIGNIFICANT SNOWFALL POSSIBLE TUESDAY...

THERE IS IMPRESSIVE AGREEMENT IN THE LONG RANGE GUIDANCE EARLY THIS
MORNING ON WHAT WILL BE AN ACTIVE FORECAST PERIOD.  PRIMARY
CONTROLLING FEATURES CONTINUE TO BE SPLIT FLOW ALONG THE WEST COAST
AND HIGH LATITUDE BLOCKING OVER EASTERN CANADA EAST TO GREENLAND.
WHILE THE PRIMARY POLAR VORTEX WILL REMAIN ENTRENCHED OVER ATLANTIC
CANADA /GIVEN RECENT AND UPCOMING STRONG CYCLOGENESIS OFF THE
EASTERN US COAST/...THE FEATURE OF NOTE FOR THIS REGION DURING THE
PERIOD IS A SHORTWAVE CENTERED JUST WEST OF HUDSON BAY EARLY THIS
MORNING.  THIS FEATURE WILL GROW IN SCALE AND SINK SOUTH ALONG THE
WESTERN PERIPHERY OF THE POLAR VORTEX...ENTERING THE UPPER MIDWEST
ON SUNDAY.  IT WILL THEN PHASE WITH SOUTHERN STREAM ENERGY TO
PRODUCE A MODEST CYCLONE IN OUR AREA BY MIDWEEK.

EXPECT QUIET WEATHER SUNDAY AND MONDAY WITH WEAK NORTHERLY FLOW AND
AND A SURFACE RIDGE PRETTY MUCH OVERHEAD.  THIS SHOULD ENSURE LIGHT
EAST TO NORTHEAST WINDS...PRECLUDING ANY LAKE INDUCED PRECIP...WHICH
MAY BE NON EXISTENT ANYWAYS GIVEN TEMPS ALOFT ONLY MARGINALLY
SUPPORTIVE.  T925 AROUND -10C WITH SOME SUN SUGGESTS MID/UPPER 20S
FOR HIGHS.

STORMY DAY ON TUESDAY AS ABOVE MENTIONED LOW MOVES THROUGH THE
AREA.  GEFS/GEFS PARALLEL/GFS/ECMWF/GGEM ALL SUGGEST AN UPPER LOW
TRACK NEAR OR NORTH OF OUR LATITUDE INDICATING A MOST LIKELY
SCENARIO OF SIGNIFICANT WARM CONVEYOR BELT PRECIP FOLLOWED BY A
DRYSLOT WITH DEFORMATION ZONE REMAINING NORTH OF OUR AREA.  GEFS
RMOP GRAPHICS STILL SUGGEST RELATIVELY LOW CONFIDENCE IN OUR
REGION...SO THESE DETAILS COULD CERTAINLY SHIFT...BUT INCREASING
AGREEMENT IN THE EVENING GUIDANCE IS ENCOURAGING. HAVE RAISED POPS
TO HIGH CHC FOR THIS PACKAGE.  PTYPE LOOKS TO REMAIN ALL SNOW...BUT
IMPRESSIVE WARM ADVECTION AHEAD OF THE APPROACHING UPPER LOW SUGGEST
A RELATIVELY WARM BOUNDARY LAYER WITH A WET SNOW SCENARIO POSSIBLE.
BEST ESTIMATE AT THIS TIME RANGE IS FOR A WIDESPREAD ADVISORY-LEVEL
SNOWFALL...BUT CERTAINLY STAY TUNED AS WE NEAR THE EVENT.  WILL
CONTINUE MENTION IN THE HWO.

UPPER LOW PULLS EAST OF OUR LONGITUDE WITH RESIDUAL LAKE EFFECT SHSN
PROBABLE WEDNESDAY THROUGH WEDNESDAY NIGHT GIVEN MARGINALLY
SUPPORTIVE DELTA T/S AND AMPLE LLEVEL CYCLONIC FLOW AND RESIDUAL
SYNOPTIC MOISTURE.  T925 AROUND -7C WITH PLENTY OF RESIDUAL
CLOUDINESS SUGGESTS HIGHS IN THE UPPER 20S.

WITH NO REAL SOURCE OF ARCTIC AIR GIVEN IT/S RETREAT ACROSS THE POLE
TO SIBERIA BY THIS POINT IN THE FORECAST...EXPECT THE LOSS OF
CYCLONIC LLEVEL FLOW BY THURSDAY TO QUICKLY BRING AN END TO ANY LAKE
EFFECT DESPITE NORTHWEST FLOW ALOFT. HIGHS WILL CONTINUE TO BE
SOMEWHAT BELOW SEASONAL NORMS GIVEN T925 AROUND -10C.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR INZ017-018-
     020-022>027-032>034.

MI...NONE.
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR OHZ015-016-
     024-025.

LM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EST
SUNDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...ARNOTT
AVIATION...SKIPPER
UPDATE...SIMPSON
Hazardous weather outlook, Feb 5, 4:37 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 AM EST FRI FEB 5 2010

INZ017-018-020-022>027-032>034-OHZ015-016-024-025-060945-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
437 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. PLEASE
SEE PRODUCT INDWSWIWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 10 AM SATURDAY.
PLEASE SEE PRODUCT INDWSWIWX FOR MORE DETAILS.

ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOWS TO THE REGION
FOR THE MONDAY NIGHT THROUGH TUESDAY NIGH PERIOD NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-060945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON
437 AM EST FRI FEB 5 2010 /337 AM CST FRI FEB 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE REGION BY AFTERNOON AND CONTINUE
THROUGH TONIGHT. BY EARLY SATURDAY MORNING...ACCUMULATIONS WILL
RANGE FROM LESS THAN ONE INCH OVER SOUTHWEST MICHIGAN TO 1 TO 3
INCHES SOUTH OF US ROUTE 6. NORTHEAST WINDS OF 15 TO 25 MPH WILL
RESULT IN SOME BLOWING AND DRIFTING OF SNOW...PARTICULARLY FRIDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOWS TO THE REGION
FOR THE MONDAY NIGHT THROUGH TUESDAY NIGH PERIOD NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
437 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT BEGINNING AT 5 PM THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 5 AM SUNDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT OF NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAM_AREAS/MARINE/INDEX.PHP

ARNOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Allen

When
February 5, 1:00 PM EST to February 6, 9:00 AM EST
Where
Allen forecast zone
Reported by
CoCoRaHS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Light to moderate snow developed during the early afternoon hours on February 5th, and continued into the early morning hours of February 6th. Gusty winds accompanied the snow, with gusts of 30 to 45 mph limiting visibilities. The falling snow and strong winds also led to plenty of blowing and drifting snow, with drifts of 2 to 4 feet reported. Snowfall totals across the county generally ranged between 6 and 8 inches. There were reports of slide-offs and accidents across the region.

Winter Storm, Van Wert

When
February 5, 2:00 PM EST to February 6, 8:00 AM EST
Where
Van Wert forecast zone
Reported by
CoCoRaHS
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Light to moderate snow developed during the early afternoon hours on February 5th, and continued into the early morning hours of February 6th. Gusty winds accompanied the snow, with gusts of 30 to 45 mph limiting visibilities. The falling snow and strong winds also led to plenty of blowing and drifting snow, with drifts of 1 to 3 feet reported. Snowfall totals across the county generally ranged between 4 and 7 inches. There were reports of slide-offs and accidents across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205203, 205204.